I was housebound for almost two whole years. People lose family and friends over this; you miss work, you miss being human and being yourself. I couldn’t even wear socks for two and a half years."
We’ve probably all heard doctors stress the need for applying steroid creams carefully, sparingly and only for a short time, but of course in practice most people with severe eczema will find themselves using corticosteroids wherever and whenever they can, in a desperate attempt to keep those awful flare-ups under control.
Unfortunately, using steroids long-term can have devastating effects on your skin, sometimes triggering symptoms that are just as bad as the original eczema they were prescribed to control. It can be really hard to distinguish between your usual eczema flare-ups and the rebound flare-ups caused by steroid use, so here are five signs that might alert you to a possible case of topical steroid addiction or withdrawal (TSW/TSA) - also known as Red Skin Syndrome (RSS).
1. Time + Potency
Have you been using topical steroids continuously for more than a month, even up to a year? Have the steroids been mid- to high-potency? If so, your skin could be addicted to the creams you’re using as much as to the triggers that cause eczema flare-ups.
2. Rebound Rash
If you get a rash appearing within days or weeks of stopping topical steroids after several months of use, it could be ‘rebound flare’; this is your skin struggling to adjust to life without steroids. The rash isn’t caused by irritants, so it can appear without any obvious reason even if you’ve avoided all your usual triggers.
3. The Burn!
Rather than the typical maddening itch of eczema, TSA can feel like your skin is burning up. Your face is constantly hot, flushed and extra sensitive to anything you put on it; even the moisturisers you usually use become intolerable. In fact, this burning sensation (known as erythema) is by far the most common symptom of TSA and the reason it’s also known as Red Skin Syndrome.
4. Widespread Redness
The redness is generalised rather than patchy, a widespread all-over flush of soreness, heat, and often quite deep wrinkles, rather than the separate areas of inflammation that characterise eczema.
5. Things Feel Different
Your skin looks like it’s having an eczema flare-up but it’s somehow different… Maybe it’s appearing in places you’ve never had eczema before, turning up around your mouth or eyes when previously it’s always been on your arms or hands, or maybe you’re finding bumpy areas (papules), enlarged blood vessels or thickening of the skin instead of the usual itchy patches. Some people even get stretch-marks, scars or discolouration after long-term steroid use.
Only you, as the expert in your own skin, can tell what’s unusual about the way your skin is behaving, so take your intuition seriously.
Living With TSA
"I've had eczema all my life but in 2010 a flare hospitalised me and started a vicious cycle of using potent steroid creams. By 2013 I was covered in deep striae (stretch-marks/scars) from years of steroid use, both topical and oral. I changed dermatologist who diagnosed me with Secondary Adrenal Insufficiency and immediately began tapering down my steroid use. It's been a slow, hard journey reducing my steroids; they’re a quick fix to a flare and easy to turn to, but my eczema often returns worse when they are stopped. I still have to use topical steroids for stubborn flares to enable me to get some degree of functionality but I try reduce the potency and number of days used. I wish I'd been warned more of the irreversible damage they can do but I'm starting to see progress and can't wait for the day I'm topical steroid free."
What Can Be Done?
Don’t despair, there’s a way through TSA! It might be a difficult path but others are treading it with you.
If You Have To Use Steroids, Use Them Very Sparingly
Remember that topical corticosteroids are there for treating symptoms for limited periods of time, not as general maintenance of eczematous skin. If applied correctly, steroids can have an immediate effect on flare-ups, calming skin down and getting rashes under control to prevent things getting worse; it’s really important to avoid staph infection, for example. But once they’ve done their job, you should get back to your maintenance regime, so you don’t need to use steroids more than once or twice a day and for no longer than a week or two at a time.
Identify And Avoid Your Triggers
Whether it’s pet hair, pollen, chemicals, nuts, eggs or detergent, find out what makes you itch and avoid, if at all possible! For more info on triggers see Allergy UK.
Moisturise, Moisturise, Moisturise
Find a really good, effective, non-irritating emollient - like our Skin Salvation Intensive Moisturising Ointment, which 99% of customers say does not sting on application - and use it constantly. What works for others might not work for you, but if you’re prone to eczema, you’ll need to emolliate regularly even when you don’t have symptoms.
Keep It Clean
It’s vital to keep your skin meticulously clean! Eczema means that the skin barrier function is faulty and that in turns means you’re more vulnerable to infection. You might even need to use antibiotic cream occasionally, but do make sure you’re not spreading infection from one patch to another by using clean fingers or cosmetic spatulas to apply emollients.
Learn All About It
If you suspect that you’re suffering from topical steroid addiction, don’t suffer alone. Talk to your doctor before quitting steroids completely, but remember that there’s also lots of useful information, tips and peer-to-peer support out there, from Facebook groups like TSWRSS Support or ITSAN and Instagram accounts (such as TSWSteph and TSW_Eczemaria) which are documenting the long, slow, painful process of recovering from topical steroid addiction.
If you require medical advice we recommend you always contact your healthcare professional.
If you or someone you are caring for seems very unwell, is getting worse or you think there's something seriously wrong, call for emergency services straight away. For general medical advice, please contact your healthcare professional, this article does not contain or replace medical advice.
Do not delay getting help if you're worried. Trust your instincts.